Hepatitis C and Your Skin

Hepatitis C affects your liver the most, but it can cause problems with other body parts, too, including your skin. Bumps, rashes, and itchy spots may be the first signs you notice of this infection.

woman with jaundiceMost people who’ve been infected with the hepatitis C virus go for a long time before they know they have it. That’s because there usually aren’t any symptoms for years. By the time you notice changes on your skin, that’s a sign the virus has already damaged your liver.

If you notice any of these skin problems, see your doctor. Taking medicine to treat the virus may clear your skin and prevent other health problems, too. If you’ve already been diagnosed with hep C, your doctor will need to know about any health problems the virus or its treatments are causing.

Skin Problems From Hepatitis C

Some skin conditions linked to hepatitis C include:

Jaundice. If you have it, you may notice that your skin and the whites of your eyes look yellowish. This happens when your liver doesn’t work well enough to break down a chemical called bilirubin. If too much of it builds up in your blood, your skin can turn yellow.

Jaundice can show up soon after you’re infected with hepatitis C. It can also appear after years of the infection and bad liver scarring called cirrhosis. See your doctor if you think you have it. To treat the condition, you’ll need to treat the hep C infection and liver damage that’s causing it.

Itching. The toxins that build up in your blood and cause jaundice can also make you itch. You may feel it in just your hands and feet or all over your body. Some people say that it feels like their organs itch.

Treatments for hep C can cause dry, itchy skin, too. Talk to your doctor if the problem is very bad. Some prescription medicines can help. Oatmeal baths, moisturizers, antihistamines, and cortisone creams can bring relief, too. And if you smoke, quitting can ease some of your itching.

Continued

Purpura (blood spots). These red or purple blotches can be as small as a pinhead or as big as half an inch. They can hurt or itch. For people with hepatitis C, the rash is usually a symptom of cryoglobulinemia. It’s a blood vessel problem that happens when proteins in your blood stick together in cold weather. The clumps build up in small and medium vessels, which block blood flow.

Medication that targets the hep C virus can take care of the problem. If you have lots of purpura or other issues from cryoglobulinemia, your doctor may give you steroid medicine, too.

Raynaud’s phenomenon. If your fingers turn white or blue in the cold, that’s a sign you have this condition. Your toes, nose, or ears can be affected, too. It happens when blood vessels spasm in the cold, and blood flow slows. You may feel pain, numbness, and tingling.

Stay out of the cold if you can. If your hands or feet do get chilled, warm them up as soon as you can. Stop smoking, and try to avoid stress. Ask your doctor if medication could give some relief. The erectile dysfunction drugs sildenafil (Viagra) and tadalafil (Cialis) can help.

Lichen planus. This disease appears as purplish bumps that usually start on the wrist but can pop up anywhere. It can cause lacy-looking patches or sores inside your mouth, too. It’s not clear what causes it, but many people with lichen planus also have hepatitis C.

Treatment includes:

  • Steroids to improve swelling and redness
  • Antihistamines if it itches
  • Light therapy (PUVA) to help clear the skin
  • Retinoic acid ointment or pills
  • Some creams and ointments that treat eczema

If you have it in your mouth, avoid things that can make it worse, including tobacco, citrus fruits, and tomatoes. Brush your teeth twice a day and floss daily. Get checked for mouth cancer at least once a year.

Porphyria cutanea tarda (PCT). This condition causes painful blisters and fragile skin that get worse in the sunshine. It happens when proteins called porphyrins build up in your liver, then move into your bloodstream and make their way to your skin.

Continued

It also causes:

  • Darkening or lightening of your skin
  • Scarring
  • Excess facial hair
  • Hair loss

Treatments include:

  • Regularly scheduled procedures to remove blood from your body, called phlebotomies. This can eventually bring your iron and porphyrin levels to normal.
  • Medicine to flush porphyrins out of your liver and into your pee.
  • Protecting your skin from the sun with sunscreen and by staying out of the sun as much as possible.

Necrolytic acral erythema (NAE). This rare skin condition may be an early sign of a hepatitis C infection. It causes skin patches on the feet or hands that look like psoriasis. The cause isn’t clear, but zinc supplements seem to clear it up quickly.

Get Treatment for Hepatitis C

Talk to your doctor about whether hep C medications are an option for you. New therapies can cure most people in a matter of months with fewer side effects than older medications. Your doctor can also tell you how to take care of your health to prevent more liver damage and other hep C-related health problems.

WebMD Medical Reference Reviewed by Carol DerSarkissian on September 06, 2017

Sources

SOURCES:

CDC: “Hepatitis C FAQs for the Public.”

American Liver Foundation: "HEPC C 123," “Frequently Asked Questions,” Advances in Medications to Treat Hepatitis C.”

American Academy of Dermatology: “Skin can show first signs of some internal diseases,” “Lichen Planus.”

National Institute of Diabetes and Digestive and Kidney Diseases: "Hepatitis C."

The Hepatitis C Support Project: “An Overview of Extrahepatic Manifestations of Hepatitis C,” “Pruritus (Itching),” Raynaud’s Phenomenon.”

US National Library of Medicine: “Jaundice.”

Cleveland Clinic: “Adult Jaundice (Hyperbilirubinemia).”

The Vasculitis Foundation: “Cryoglobulinemia.”

Raynaud’s Association: “Frequently Asked Questions.”

Vascular Health Risk Management: “Advances in the Treatment of Raynaud’s Phenomenon.”

American Porphyria Foundation: “PCT.”

Hepatology International: “Hepatitis C Virus as a Systemic Disease: Reaching Beyond the Liver.”

The New England Journal of Medicine: “Necrolytic Acral Erythema.”

© 2017 WebMD, LLC. All rights reserved.

Pagination